Oklahoma, 2012

Winter Weather in Oklahoma, December 25, 2012

December 25, 2012 · NWS AMA · 3 events in 3 counties and zones

A vigorous mid-level trough of low pressure moved out of southeastern New Mexico and into west central Texas during the early morning hours of December 25th. The lift provided by this system and low level wrap around moisture caused light snow showers to form over the Southern Plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous mid-level trough of low pressure moved out of southeastern New Mexico and into west central Texas during the early morning hours of December 25th. The lift provided by this system and low level wrap around moisture caused light snow showers to form over the Southern Plains. The snow showers persisted for several hours to produce at least 1 inch of accumulated snow in every county in the Oklahoma Panhandle. The snow fall began to diminish during the early evening hours as the upper low continued its eastward path into southern Arkansas and northern Louisiana.|The following is a list of snow amounts across the Oklahoma Panhandle: Beaver (Beaver County) 1.0 inch; Slapout (Beaver County) 1.0 inch; Boise City (Cimarron County) 1.0 inch; and Guymon (Texas County) 1.0 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 25, 5:32 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Dec 25, 5:32 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CST TUE DEC 25 2012

.AVIATION...
IFR CEILINGS EXPECTED TODAY WITH OCCASIONAL LIFR VISIBILITIES IN SNOW
AND BLOWING SNOW THIS MORNING.  NORTHERLY SURFACE WINDS EXPECTED TO
GUST TO AROUND 30 KT ALL DAY...DIMINISHING AROUND 00Z WEDNESDAY.  SOME
IMPROVEMENT IN CEILING HEIGHT IS EXPECTED OVERNIGHT...BUT AREAS OF
FOG ARE EXPECTED TO DEVELOP BEFORE SUNRISE WEDNESDAY...WITH
VISIBILITIES OF ONE MILE OR LESS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 509 AM CST TUE DEC 25 2012/

DISCUSSION...
ATTENTION OBVIOUSLY REMAINS ON SNOW AND BLOWING SNOW TODAY...AND
LINGERING COLD TEMPERATURES TONIGHT INTO WEDNESDAY MORNING.

ANTICIPATED CHRISTMAS SNOW IS CURRENTLY TAKING SHAPE ACROSS THE
REGION. WITHIN THE BROADER MID/UPPER-LEVEL TROUGH WORKING OUT OF THE
CENTRAL AND SOUTHERN ROCKIES INTO THE HIGH PLAINS...THE MID-LEVEL LOW
CENTER OVER CO HAS BEEN WEAKENING WITH A NEW CLOSED LOW DEVELOPING
FARTHER SOUTH ALONG THE TX/NM BORDER. IN RESPONSE TO THIS...DEFORMATION
SNOW BAND OVER CO AND KS IS EXPECTED TO FADE THIS MORNING WHILE THE
FARTHER SOUTH PRECIP BAND CURRENTLY ARCING FROM OK ACROSS THE
PANHANDLE INTO THE WESTERN SOUTH PLAINS/FAR EASTERN NM BECOMES THE
MAIN SHOW. STRONGEST ECHOES THUS FAR ACROSS THE FORECAST AREA HAVE BEEN
IN THE FAR SOUTHWEST TX PANHANDLE WITH CONFIRMED REPORTS OF SNOW
FALLING IN THIS AREA. ELSEWHERE...OBSERVATIONS SUGGEST THAT TOP-
DOWN MOISTENING IS STILL OCCURRING WITH PRECIP NOT YET REACHING THE
GROUND IN MOST LOCATIONS.

AS THE CLOSED MID-LEVEL LOW TRACKS JUST SOUTH OF THE PANHANDLES THIS
MORNING...SNOW WILL EXPAND ACROSS THE AREA WITHIN THE MID-LEVEL
DEFORMATION ZONE...WITH MID-LEVEL FRONTOGENETIC FORCING AND
ISENTROPIC LIFT ENHANCING THE FORCING. SHORT-RANGE MODELS ARE IN GOOD
AGREEMENT SHOWING A RESULTANT BAND OF HEAVIER SNOW FALLING FROM THE
SOUTHWEST TX PANHANDLE NORTHEAST INTO THE NORTHEAST TX
PANHANDLE...WHICH LINES UP WELL WITH REAL-TIME DATA AT THIS POINT.
THUS HAVE PAINTED SNOW ACCUMS IN THE 3-5 INCH RANGE IN THIS
SWATH...TAPERING OFF TO AN INCH OR LESS IN THE WESTERN OK PANHANDLE
AND FAR SOUTHEAST TX PANHANDLE. WILL SEE SOME INTENSE SNOWFALL AT
TIMES IN THE STRONGEST BANDING...AND MAY SEE SOME CONVECTIVE
ENHANCEMENT TO THIS BANDING AT TIMES. HOWEVER...THE SYSTEM IS QUITE
PROGRESSIVE AND THE SNOW WILL START TO SHUT DOWN FROM WEST TO EAST
LATE THIS MORNING AS SUBSIDENCE AND ISENTROPIC DOWNGLIDE SETS IN ON
THE BACKSIDE OF THE SYSTEM. GIVEN THE RELATIVELY SHORT DURATION OF
THE EVENT...BELIEVE SNOWFALL AMOUNTS WILL REMAIN BELOW WARNING
CRITERIA OF 6+ INCHES IN MOST LOCATIONS AND THUS WILL KEEP THE
ADVISORY IN PLACE AREA WIDE. HOWEVER CANNOT RULE OUT A COUPLE
ISOLATED AMOUNTS TIPPING INTO THE 6 INCH RANGE IF A STRONGER BAND IS
ABLE TO STAY OVER ONE LOCATION LONG ENOUGH. WOULDN/T BE SURPRISED TO
SEE SOME 1 INCH/HOUR ACCUMS IN SOME SPOTS THIS MORNING FOR 4-5 HOURS.
WINDS STILL EXPECTED TO BE IN THE 20-30 MPH RANGE WITH GUSTS UP TO 45
MPH IN THE TIGHTENED POST-FRONTAL PRESSURE GRADIENT...WHICH WILL
LIKELY LEAD TO WHITEOUT CONDITIONS AT TIMES...AND WILL ALSO PRODUCE
SUB-ZERO WIND CHILLS THIS MORNING.

THE SNOW IS EXPECTED TO END ACROSS THE ENTIRE CWA BY LATE THIS
AFTERNOON. WINDS WILL STEADILY DECREASE TONIGHT...BUT SUB-ZERO WIND
CHILLS ARE STILL LIKELY AGAIN TONIGHT AS LOWS FALL INTO THE SINGLE
DIGITS IN MOST LOCATIONS. LOW AND MID CLOUDS WILL CLEAR OUT FROM WEST
TO EAST TONIGHT...BUT HIGH CLOUDS WILL THICKEN FROM THE WEST LATER
TONIGHT WHICH SHOULD HELP KEEP LOWS FROM CRATERING EVEN FARTHER. MAY
NEED A WIND CHILL ADVISORY TONIGHT INTO WEDNESDAY MORNING FOR PARTS
OF THE AREA IF WINDS STAY UP ABOVE 10 MPH. FOR SIMPLICITY
SAKE...WILL LET THE SNOW EVENT WIND DOWN THIS AFTERNOON BEFORE
CONSIDERING ISSUING ANOTHER ADVISORY FOR THIS.

NO SIGNIFICANT CHANGES MADE TO THE REMAINDER OF THE FORECAST. NEXT
UPPER TROUGH IS PROGGED TO EJECT INTO THE PLAINS THURSDAY
NIGHT/FRIDAY...PUSHING A COLD FRONT THROUGH THE CWA THURSDAY NIGHT.
STILL MIXED SIGNALS ON POSSIBLE SPOTTY LIGHT SNOW THURSDAY
NIGHT/FRIDAY...BUT IF ANY PRECIP FALLS...IT LOOKS TO BE VERY LIGHT.
DRY CONDITIONS AND MODERATING TEMPS THEN ANTICIPATED FOR THE WEEKEND
INTO EARLY NEXT WEEK.

KB

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THROUGH EARLY NEXT WEEK.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                19   8  29  16  43 / 100   5   0   0   5
BEAVER OK                  17   5  24  13  34 /  90   5   0   5   5
BOISE CITY OK              23   7  35  16  40 /  60   5   0   5   5
BORGER TX                  20   9  28  20  39 / 100   5   0   0   0
BOYS RANCH TX              24   9  31  18  39 /  90   5   0   0   5
CANYON TX                  20   9  31  16  44 / 100   5   0   0   5
CLARENDON TX               22  12  28  18  45 /  90   5   0   0   5
DALHART TX                 25   5  30  14  39 /  80   5   0   5   5
GUYMON OK                  22   4  27  12  39 /  90   5   0   5   5
HEREFORD TX                21   9  33  18  46 /  90   5   0   0   5
LIPSCOMB TX                20   6  24  16  35 / 100  10   0   0   0
PAMPA TX                   18   7  25  17  37 / 100   5   0   0   5
SHAMROCK TX                23  12  27  19  43 /  90   5   0   0   0
WELLINGTON TX              25  12  28  19  45 /  90   5   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/08
Hazardous weather outlook, Dec 25, 4:31 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
431 AM CST TUE DEC 25 2012

OKZ001>003-TXZ001>020-252200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
431 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH 6 PM CST. SNOW AND BLOWING SNOW...RESULTING
FROM NORTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH...WILL LEAD TO
POSSIBLE WHITEOUT CONDITIONS AT TIMES. TOTAL SNOW ACCUMULATIONS OF 3
TO 5 INCHES ARE EXPECTED WITHIN A BAND STRETCHING FROM THE SOUTHWEST
TEXAS PANHANDLE INTO THE NORTHEAST TEXAS PANHANDLE. OUTSIDE OF THIS
HEAVIER BAND...AMOUNTS WILL TAPER OFF TO AROUND AN INCH IN THE
WESTERN OKLAHOMA PANHANDLE AND FAR SOUTHEAST TEXAS PANHANDLE.

WIND CHILL READINGS WILL BE DANGEROUSLY COLD THIS MORNING AND AGAIN
TONIGHT...RANGING FROM 5 ABOVE TO 10 DEGREES BELOW ZERO.

CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO THE STRONG NORTH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILL READINGS IN THE 5 ABOVE TO 10 BELOW ZERO RANGE WILL
CONTINUE INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...THE
NATIONAL WEATHER SERVICE IN AMARILLO WOULD GREATLY APPRECIATE ANY
SNOWFALL REPORTS.

KB

In the hours before

Local storm report, Dec 25, 5:48 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
548 AM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     SNOW             DALHART                 36.06N 102.52W
12/25/2012  E1.0 INCH        HARTLEY            TX   LAW ENFORCEMENT

            ONE HALF INCH TO AN INCH

&&

EVENT NUMBER AMA1200782

BUFFALO
Local storm report, Dec 25, 7:05 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
705 AM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     SNOW             DALHART                 36.06N 102.52W
12/25/2012  E1.0 INCH        HARTLEY            TX   PUBLIC

&&

EVENT NUMBER AMA1200783

BUFFALO
Local storm report, Dec 25, 7:20 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 AM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     SNOW             5 ENE GLENRIO           35.21N 102.94W
12/25/2012  M4.0 INCH        OLDHAM             TX   LAW ENFORCEMENT

            NEAR ZERO VISIBILITIES ALSO REPORTED

&&

EVENT NUMBER AMA1200784

BUFFALO
Local storm report, Dec 25, 7:21 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
721 AM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     SNOW             VEGA                    35.25N 102.43W
12/25/2012  E2.0 INCH        OLDHAM             TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1200785

BUFFALO
Local storm report, Dec 25, 7:24 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 AM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     SNOW             SKELLYTOWN              35.57N 101.17W
12/25/2012  E1.0 INCH        CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA1200786

ABM
Local storm report, Dec 25, 9:25 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
925 AM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     SNOW             BORGER                  35.66N 101.40W
12/25/2012  E1.0 INCH        HUTCHINSON         TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1200787

ABM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Beaver

When
December 25, 11:15 AM CST to 7:36 PM CST
Where
Beaver forecast zone
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Winter Weather, Cimarron

When
December 25, 11:15 AM CST to 7:36 PM CST
Where
Cimarron forecast zone
Reported by
Law Enforcement
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Winter Weather, Texas

When
December 25, 11:15 AM CST to 7:36 PM CST
Where
Texas forecast zone
Reported by
COOP Observer
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426866, 426867, 426868.